Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 94, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 2004, 4:59 PM EDT for Buckingham County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2004, 4:59 PM EDT (20:59 UTC)
- Expired
- Jun 11, 2004, 5:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 149 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
993
WUUS51 KRNK 112059
SVRRNK
VAC029-112145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT FRI JUN 11 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
* UNTIL 545 PM EDT
* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF TOGA...OR
ABOUT 9 MILES EAST OF BENT CREEK...AND MOVING SOUTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE
TOGA...
BUCKINGHAM...
ANDERSONVILLE...
SHEPPARDS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3768 7865 3755 7881 3728 7839 3752 7822
3771 7841
$$
JJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:35 PM EDT, 24 minutes earlier.
Area forecast discussion, Jun 11, 4:35 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 435 PM EDT FRI JUN 11 2004 .UPDATED DISCUSSION ... SENDING A QUICK UPDATE TO REPLACE GOING WATCH AND EXTEND NEW WATCH 437 ACROSS THE REMAINDER OF THE VA COUNTIES UNTIL 02Z. UPPED POPS A BIT IN THESE AREAS OTRW FEW ADDED CHANGES. NEW ZFP OUT SHORTLY. JH && .PREVIOUS DISCUSSION... .SHORT TERM (THROUGH SUNDAY NIGHT)... FIRST CONCERN IS MCS OVER THE OH VLY TO AFFECT AREA LATE THIS AFTN/EARLY EVENING. HAVE A SVR TSTM WATCH TIL 6 PM FOR NRN 2/3 OF CWA...MAINLY FROM A MTN EMPIRE TO SOUTHSIDE VIRGINIA LINE. CORFIDI VECTORS ARE WEAK...AND VEER TO NW THIS EVENING. EXPECTING HIGHEST POPS/CATEGORICAL AROUND 00Z TIME FRAME IN NRN TIER OF CWA...AND LAG THE POPS LOWER FURTHER SOUTH. ONCE THIS MCS PASSES BY...SFC HIGH FROM CANADA TO RIDGE DOWN THE EASTERN U.S. PUSHING A BACK DOOR FRONT SOUTH THROUGH THE FA BY SAT MORNING. SATURDAY LOOKS COOLER...WITH CHANCE OF SHRA IN THE WEST AS FRONT IS ALIGNED ALONG THE CENTRAL/SRN APPS AND INTO SC. PRETTY IMPRESSIVE FOR THIS TIME OF YEAR. THIS WILL CREATE TRICKY TEMP FORECAST...AS TO CLOUD EXTENT AND PRECIP. SATURDAY COOLER ON EAST-NORTHEAST FLOW. OUT EAST...MAY SEE SOME SUNSHINE...WITH MODELS KEEPING DEEPER MOISTURE FURTHER WEST FROM THE FOOTHILLS WWD. THE WEDGE HOLDS SAT NIGHT WITH CONTINUED LOW CHANCE POPS IN THE SW. CLOUDS BEGIN ADVECTING BACK EAST SUNDAY...AS FRONT STARTS ITS RETREAT TO THE NORTHEAST...WHILE SFC HIGH SLIDES SOUTHEAST WELL OFFSHORE OF NEW ENGLAND. STILL WILL BE SLOW. HIGHEST POPS OF RAIN IN THE WEST...WITH CLOUDY AND COOL CONDS...ESPECIALLY ALONG THE BLUE RIDGE. THINKING SKIES BECOMING CLOUDY EAST DURING THE AFTN...AS ISENTROPIC LIFT INCREASES. OMEGA IS WEAK...BUT LOOKS MORE LIKE A LIGHT SHOWER CHANCE/LOW QPF. && .LONG TERM (MONDAY THROUGH FRIDAY)... FRONT CONTINUES SLOWLY RETURNING NEWD AS A WARM FRONT MONDAY. LOOKS LIKE A CLOUDY DAY...WITH HIGH CHANCE OF RAIN SHOWERS...SOME THUNDER IN THE WEST. TEMPS WILL BE TRICKY..AS TIMING OF FRONT MOVING THROUGH WE AFFECT SKY CONDITIONS...WARM SECTOR/COOL SECTOR READINGS. THINKING COOLER THAN MOS FOR NOW...ESPECIALLY EAST. THE WARM FRONT MOVES TO THE COAST BY MONDAY NIGHT...WITH A COLD FRONT ARRIVING IN THE OH VLY TUESDAY...AND MOVING THROUGH THE FA BY 12Z WED. KEPT HIGH CHANCE POPS TUESDAY...THEN THINGS DRY OUT BY LATE TUESDAY NIGHT. ATTM...LOOKS LIKE WED-FRI WILL BE DRY...WITH LOWER HUMIDITIES FOR WED-THU. && .AVIATION... VFR CONDITIONS WILL WORSEN TO MVFR/IFR THIS AFTERNOON AND CONTINUE ACROSS THE SOUTH THIS EVENING AS STRONGER THUNDERSTORMS INVADE THE REGION. WEST TO SW WINDS ARE EXPECTED INTO EARLY THIS EVENING BEFORE BECOMING LIGHT AND VARIABLE OVERNIGHT. WINDS WILL BE QUITE STRONG AND GUSTY IN AND NEAR THUNDERSTORMS. ALL THE PRECIPITATION SHOULD FINALLY EXIT THE REGION BY MIDNIGHT FOLLOWED BY PATCHY DENSE FOG AS SOME BREAKS IN CLOUDS TAKE SHAPE AFTER THE STORMS EXIT. COLD FRONT SLIDES SOUTH THRU THE REGION LATER TONIGHT ALLOWING INCREASING ONSHORE EASTERLY FLOW BY MORNING. SURFACE FRONT SHOULD BE SOUTH OF THE AREA SATURDAY BUT LOW CLOUDS AND FOG WILL PERSIST ESPECIALLY ALONG AND WEST OF THE BLUE RIDGE INTO MIDDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && AVIATION: 10 SHORT TERM: 10 LONG TERM: 05
Hazardous weather outlook, Jun 11, 5:55 AM EDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 555 AM EDT FRI JUN 11 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-121100- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 555 AM EDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME SEVERE. THE GREATEST THREAT OF SEVERE WEATHER WILL BE ACROSS WEST VIRGINIA AND VIRGINIA...MAINLY NORTH OF ROUTE 460 WHICH RUNS FROM BLUEFIELD TO LYNCHBURG. DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE. TORRENTIAL DOWNPOURS MAY ALSO RESULT IN FLASH FLOODING. ISOLATED HEAVY RAINFALL OF UP TO 3 INCHES IS POSSIBLE. .DAYS TWO THROUGH SEVEN... FORECAST HEAVY RAINFALL WHICH IS EXPECTED FRIDAY EVENING MAY LEAD TO SIGNIFICANT RISES ALONG THE JAMES RIVER AND ITS TRIBUTARIES OVER THE WEEKEND. SIGNIFICANT RISES ARE ALSO POSSIBLE ON THE GREENBRIER RIVER SATURDAY...ALSO DEPENDANT ON THE AMOUNT OF RAIN THAT FALLS FRIDAY. WIDESPREAD RAINFALL IS ALSO POSSIBLE MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. 11
In the hours before
Local storm report, Jun 11, 1:27 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
127 PM EDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG CHECK 37.05N 80.18W
06/10/2004 FLOYD VA LAW ENFORCEMENT
TWO TREES DOWN.
&&
WHPSpecial weather statement, Jun 11, 4:39 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 439 PM EDT FRI JUN 11 2004 VAZ007-009>020-WVZ042>045-112230- ALLEGHANY VA-BATH-BLAND-CARROLL-CRAIG-FLOYD-GILES-GRAYSON-GREENBRIER- MERCER-MONROE-MONTGOMERY-PULASKI-SMYTH-SUMMERS-TAZEWELL-WYTHE- 439 PM EDT FRI JUN 11 2004 ...STRONG THUNDERSTORMS APPROACHING THE AREA... A LINE OF THUNDERSTORMS WITH STRONG WIND GUSTS IS APPROACHING SOUTHEAST WEST VIRGINIA. THIS LINE OF STORMS IS MOVING SOUTHEAST AT ABOUT 25 MPH...AND WILL REACH WESTERN SECTIONS OF GREENBRIER... SUMMERS AND MERCER COUNTIES BETWEEN 5:30 AND 6:00 PM. IF THE LINE HOLDS TOGETHER...THEN THE LINE OF STORMS WILL REACH VIRGINIA BORDER COUNTIES SUCH AS TAZEWELL...BLAND...GILES...CRAIG ALLEGHANY AND BATH COUNTIES BETWEEN 6:30 AND 7:00 PM...AND THEN INTO THE NEW RIVER VALLEY AFTER 7:00 PM. THIS LINE OF STORMS HAS A HISTORY OF DAMAGING WIND GUSTS. IN ADDITION TO THIS LINE OF STORMS...SCATTERED THUNDERSTORMS ARE ALSO DEVELOPING AHEAD OF THE LINE. THESE STORMS ARE MOVING TO THE EAST AT ABOUT 30 MPH...AND NAY OF THESE MAY STRENGTHEN TO SEVERE LEVELS WITH DAMAGING WINDS THE PRIMARY THREAT. BECAUSE OF THE FAST MOVEMENT...RADAR ESTIMATES RAINFALL FROM THESE STORMS AS LESS THAN AN INCH. THIS MAY CAUSE MINOR FLOODING OF LOW LYING AREAS. THERE IS A POTENTIAL FOR TRAINING OF STORMS ACROSS AN AREA...AND IF THIS OCCURS...COULD BRING RAINFALL AMOUNTS GREATER THAN 2 INCHES AND THREAT OF LOCALIZED FLASH FLOODING. PEOPLE IN THE PATH OF THESE STORMS SHOULD SEEK SAFE INDOOR SHELTER IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 5:50 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 25 min |
| Jun 11, 6:33 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 27 min |
| Jun 11, 6:45 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, City of Radford | 30 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.